Wisconsin, 2009

Drought in Wisconsin, March 1 to 31, 2009

March 1 to 31, 2009 · NWS DLH · 4 events in 4 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe (D2) drought conditions continued through March due to continuing dry conditions and lack of appreciable precipitation, according to the U.S. Drought Monitor. All of Price County, as well as eastern Sawyer and southern Iron and Ashland counties were in the severe drought area of northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 7:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 28, 7:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
750 PM CST SAT FEB 28 2009

.UPDATE...
REMOVED MENTION OF PRECIPITATION EAST OF THE BAYFIELD PENINSULA
TONIGHT.  REMOVED FLURRIES FROM THE NORTH SHORE SUNDAY.

&&

.DISCUSSION...
VERY DRY MODIFIED ARCTIC AIR IS MOVING IN BEHIND A SURFACE TROUGH
NOW OVER LK MI AND EASTERN LK SUPERIOR. A 1045 MB HIGH FROM
SASKATCHEWAN IS BUILDING RAPIDLY INTO OUR AREA...EQUALLY RAPID
PRESSURE RISES ARE INTRODUCING AN ISALLOBARIC COMPONENT TO THE
SFC GRADIENT WIND VECTORS...SUBSTANTIALLY BACKING THEM. SO...IN
ADDITION TO A THICK ICE COVER...WINDS BEHIND THE FRONT ARE NOT
ANCPD TO VEER ENOUGH TO BECOME ONSHORE ALONG THE WISCONSIN SOUTH
SHORE. SO...ANY CLOUDS OR SNOW SHOWERS THAT MIGHT DEVELOP OVER
THE ICE WILL STAY THERE...NO CLOUDS ARE BEING REPORTED ATTM. ALSO
CLOUDS ASSOCD WITH THE ONTARIO SYSTEM...ASSOCD WITH THE DEPARTING
TROUGH...ARE REMING NORTH OF THE BRDR AND DSIPTG...SO WE REMOVED
CLOUDS FROM THAT. PRIND THE SFC RIDGE WILL REMAIN WEST OF THE
NORTH SHORE THORUGH SUNDAY EVE...KEEPING THE FLOW OFFSHR THERE.
SO...WE TOOK SNOW SHOWERS OUT OF THE NORTH SHORE ON SUNDAY. WITH
THE DRY MODIFIEC ARCTIC AIR...CLEAR SKIES...AND FRESH SNOW COVER
WE ANCPT TEMPS TO DROP TO THE -28C TO -33C RANGE NORTH OF DLH AND
THE -25C TO -30C RANGE ELSW TONIGHT...PERHAPS A TOUCH BELOW THE
PREVIOUS FCST. WITH THE PINE TREE EFCT ACRS OUR AREA AND NOW IN
SRN CANADA DUE TO THE HIGH SUN AND LONG DAYS...WE WENT -13C TO
-15C WITH TEMPS SUNDAY...MAYBE A TOUCH TOO WARM CSDRG THE COLD
COLUMN WE ARE DEALING WITH AND THE RIDGE NOT VERY PROGRESSIVE.

&&

.PREV DISCUSSION... /ISSUED 309 PM CST SAT FEB 28 2009/

DISCUSSION...CWA FIRMLY ENTRENCHED WITHIN NRN BRANCH OF SPLIT
FLOW IN WESTERLIES. ABUNDANT SUNSHINE TODAY WITH PWS BELOW QUARTER
OF AN INCH. A STRONG SHORTWAVE LOCATED OVER WRN SASK IS RACING ESE
THIS AFTERNOON. SOME LIGHT SNOW IS ASSOCIATED WITH THIS FEATURE
OVER WRN ONTARIO IN AREA OF LEFT EXIT REGION OF 30H JET.

TONIGHT/SUNDAY...QUIET PATTERN WILL CONTINUE AS REINFORCING DOSE
OF COLD AIR MOVES INTO REGION OVERNIGHT. WIND SHIFT TO NW AND THEN
NORTH BY MORNING WOULD SUPPORT LES POTENTIAL. HOWEVER...VERY DRY
AIR IN COLUMN...AS EVIDENCED BY FCST 85/70H RH OF LESS THAN 50
PERCENT. SUSPECT THAT MIN T MAY NEED TO BE LOWERED. STRONG SFC
HIGH WILL MOVE ACROSS AREA TOMORROW WITH ABUNDANT SUNSHINE AND
VERY DRY AIR. A FEW CLOUDS/STRAY FLURRY MAY OCCUR ALONG COASTAL
COOK COUNTY BY LATE SUNDAY ALTHOUGH CHANCES REMAIN QUITE LOW.

MONDAY/TUESDAY...QUIET WX PATTERN CONTINUES AS AREA REMAINS UNDER
DEEP COLD AIR POCKET. NW MID LVL FLOW MAY SENDS SOME CLOUDS
THROUGH BUT POPS/QPF LEFT OUT OF FCST FOR NOW. LOW LVL DRY WITH
EC/CMC/UKM IN AGREEMENT. GFS BRINGS SOME SNOW INTO REGION MONDAY
BUT WILL WAIT UNTIL ADDITIONAL SUPPORT DEVELOPS.

EXTENDED...WED THRU SAT...
MAIN PERIOD OF CONCERN IS THU-FRI. UPR RIDGE WILL HAVE PUSHED E OF
THE REGION...WITH SWLY FLOW BRINGING SERIES OF S/WVS INTO WRN GRT
LKS. BIG DIFFS BTWN GFS AND ECMWF...WITH GFS DEVELOPING A MUCH
STRONGER UPR LVL S/WV AND MORE WELL DEVELOPED SFC LOW. WED NITE INTO
THU WILL SEE A RETURN OF LOLVL SLY FLOW/ISENT LIFT INTO THE REGION.
TEMP PROFILES SHOW PRECIP TYPE WILL BE A CONCERN...ESPLY OVR SRN
ZONES WHICH WILL SEE STRONG 850 MB WAA...WITH TEMPS REACHING PSBLY
PLUS 6C. KEPT A BROAD-BRUSHED COMBO OF -RA/-FZRA/-SN FOR NOW.

AVIATION...
VFR CONDITIONS TO PREVAIL THROUGH SUNDAY. A WEAK COLD
FRONT WILL PASS SOUTHEAST OF THE REGION EARLY THIS EVENING...WITH
WINDS SHIFTING TO THE NORTHWEST IN ITS WAKE. SURFACE WIND SPEEDS MAY
INCREASE A BIT...BUT NOT EXPECTING ANY PROLONGED PERIOD OF
GUSTINESS. OTHERWISE...EXPECT JUST SCATTERED CLOUDS WITH HIGH
PRESSURE BUILDING OVER THE AREA LATE TONIGHT AND EARLY SUNDAY.

&&

POINT TEMPS/POPS...
DLH -14  13  -3  21 /  10  10  10  10
INL -24  11  -4  22 /  10  10  10  10
BRD -15  15  -1  22 /  10  10  10  10
HYR -16  15  -4  23 /  10  10  10  10
ASX  -9  15  -5  24 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

EOM
Hazardous weather outlook, Feb 28, 4:06 AM CST, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
406 AM CST SAT FEB 28 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
406 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF FREEZING RAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Ashland

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Other Federal Agency
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought, Iron

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Other Federal Agency
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Drought, Price

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Other Federal Agency
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Drought, Sawyer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Other Federal Agency
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158482, 158483, 158484, 158485.